In Reply We thank Akamine et al for their letter. They have raised the concern that corticosteroids can lead to initial myasthenia gravis (MG) worsening. Our data (Table) demonstrate that, in fact, there was no greater deterioration in the rapid-tapering arm compared with the slow-tapering arm in the first month following corticotherapy treatment. Additionally, there was greater improvement in the Myasthenia Muscle Score in the rapid-tapering arm (Table). We agree that initial worsening with corticosteroids has been a long-standing concern of neurologists treating patients with MG. According to a recent systematic review,2 there is insufficient evidence to conclude that high-dose corticotherapy increases exacerbation in MG. Furthermore, our study1 demonstrated that high-dose corticosteroids can be prescribed in MG without significant deterioration.
Identify all potential conflicts of interest that might be relevant to your comment.
Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.
Err on the side of full disclosure.
If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.
Not all submitted comments are published. Please see our commenting policy for details.
Birnbaum S, Porcher R, Sharshar T. Adequate Initial Dosage and Tapering Methods of Steroids to Reduce the Total Corticosteroid Dose in Myasthenia Gravis—Reply. JAMA Neurol. 2021;78(9):1153–1154. doi:10.1001/jamaneurol.2021.2495
Monkeypox Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.